AMBER DRUG ALERT – 27/07/2020

Date:  27th July, 2020
Location of Incident: National
Drug of concern: illicit/fake benzodiazepines
Identified risk: Linked to recent hospitalisations and deaths
Source of information: Public Health England
Alert instigated by: Cambridgeshire & Peterborough Public Health Team 

 

Dear all,

Public Health England issued a national       alert on the 24th July, 2020, in relation to the availability of, and harm from, illicit drugs sold as            benzodiazepines particularly when used in conjunction with alcohol and drugs with a respiratory depressant effect including gabapentinoids and opioids.       

There is significant evidence from toxicology results of illicit tablets being sold as              diazepam, temazepam and  alprazolam linked to recent hospitalisations and deaths, and from police seizures, that some illicit drugs sold as benzodiazepines are causing harm. This includes tablets known as and/or marked with  ‘DAN 5620’ (on one side) and ‘10’ (on the other), ‘T     -20’, ‘TEM 20’, ‘Bensedin’ and ‘MSJ’ which may contain dangerously potent benzodiazepines or their analogues such as    flubromazolam, flualprazolam and etizolam. Most of the tablets causing concern are blue (but they come in various colours) and these may stain people’s mouths

Dependent opioid users; and teenagers and young adults    appear to be increasingly using illicit benzodiazepines          and therefore at particular risk.  There is an increased possibility of overdose arising from these illicit            drugs sold as benzodiazepines

Harm reduction advice          

  • Avoid buying or using tablets sold as benzodiazepines, most often diazepam (often referred to as ‘Valium’), temazepam and alprazolam (often referred to as ‘Xanax’).
  • Don’t use any combination of benzodiazepines, opioids such as heroin and gabapentinoids such as gabapentin and pregabalin, with or without alcohol.
  • If you’re going to use any drugs, make sure someone is around when you take them (if you overdose alone nobody can help you)
  • Be extra cautious about the sources from which you get your drugs, and about the drugs you take, test the dose by starting with a small test dose (1/2 a pill) and waiting at least an hour before taking more
  • Seek treatment for your drug use if it is causing you problems and you are not already in treatment

         

Signs of overdose

  • Drowsiness, shallow breathing, dizziness, poor balance, muscle weakness, fainting and unconsciousness
  • If someone overdoses: call 999 immediately for an ambulance
  • Administer naloxone if you think they have taken opioids and are competent to do so.
  • Provide immediate first aid basic life support (recovery position and monitor the airway, breathing and pulse)
  • Do not assume that a person who is still functioning normally will not worsen later – stay with them until the ambulance arrives

For specialist treatment support please contact CGL ASPIRE team (Peterborough) on 0800 111 4354,  CGL (Cambridgeshire-Adults) on 0300 555 0101 or CASUS (Young People’s service) 01480 445316

Thank you for your assistance in preventing further fatalities or harm.

CEM-CM0-2020-030

Amber Alert illicit-fake benzos july 2020

Leave a Reply

Your email address will not be published. Required fields are marked *